Medication incompatibility in intravenous lines in a Paediatric Intensive Care Unit (PICU) of Indonesian hospital
Objectives: Currently, little is documented concerning the patterns of multiple concurrent medication use utilising single intravenous line. The in-line compatibility issues in Paediatric Intensive Care Units (PICUs) are not as well documented as in adult patients either. This study closely examined the combination of medications used concurrently in a PICU, recorded how medications were used, and then investigated the in-line potential compatibility.
Methods: This study was a mixed model designed first to identify retrospectively the patterns of multiple medication use at any single time of administration (STA). Secondly, a questionnaire was distributed to practitioners to elucidate their perceptions about incompatibility.
Results: From a single lumen peripheral line in-vitro simulation, it was observed that three infusions typically met in sequential Y-sites and had the potential to interact. The combinations identified were morphine+midazolam, midazolam+fentanyl+morphine, morphine+fentanyl+dobutamine, morphine+midazolam+ketamine, and midazolam+dobutamine+norepinephrine. Compatibility data covering simultaneous administration of three-or-more intravenous drugs was not found in 97.5% (n=120) of the cases. Most practitioners (92.9%) recognized incompatibility. Many (46.4%) said they observed >3-10 in-line incompatibilities in a month. Most nurses (78.5%) reported using the manufacturer as their reference source for compatibility data. Flushing with clear fluid between doses was the most used method to prevent incompatibility (45.5%).
Conclusions: It was a common practice to concurrently administer three or more medications: analgesics, sedatives, inotropes, and others, through the same port with major potential for incompatibility issues. Most of the literature is based on two drug comparisons with minimal information on using combinations of three or more. Most practitioners’ understanding of the implications of the terminology of “incompatibility not known or possible” for their patients appeared lacking.